Flash Flood, Jefferson
- When
- July 23, 4:30 PM CST to 5:30 PM CST
- Where
- Jefferson County, Beaumont
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.854, -94.153 (the zone’s center; the record gives no point)
Several cars were damaged when they drove into flooded underpasses.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Several cars were damaged when they drove into flooded underpasses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 23, 1:40 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 240 PM CDT SUN JUL 23 2006 .SYNOPSIS... A STATIONARY FRONT EXTENDING FROM HIGH ISLAND TEXAS THROUGH PATTERSON LOUISIANA WILL BEGIN A POLEWARD TRANSLATION LATER THIS EVENING. FURTHER EAST, THE CLOCKWISE CIRCULATION, ATTENDING THE BERMUDA HIGH BUILDING WEST THROUGH THE NORTHERN GULF OF MEXICO, WILL MAINTAIN THIS POLEWARD TRANSLATION INTO MONDAY. THE TRANSLATING AND DIFFUSING WARMFRONT WILL EXIT CENTRAL LOUISIANA MONDAY EVENING. FURTHER-UP, A LONGWAVE IN THE MIDLATITUDE WESTERLIES EXTENDS FROM THE MIDWEST UNITED STATES TO THE SOUTH, TO COVER MOST OF THE GULF OF MEXICO. A CYCLONIC SHEAR ZONE EMBEDDED WITHIN THIS EXTENSIVE LONGWAVE PATTERN EXTENDS ACROSS THE NORTHERN GULF OF MEXICO ITS ENDPOINTS BEING MARKED BY TWO CYCLONIC EDDIES (THE FIRST NEAR BROWNSVILLE, AND THE SECOND SOUTH-SOUTHEAST OF NEW ORLEANS). && .DISCUSSION... EARLIER THIS MORNING, THE CYCLONIC SHEAR ZONE (AND ASSOCIATED SYNOPTIC-SCALE OMEGAS POLEWARD OF THE SHEAR ZONE) WAS INTERACTING FAVORABLY WITH THE SECONDARY CIRCULATIONS ATTENDING THE STATIONARY FRONT. WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WAS THE RESULT ACROSS SOUTHCENTRAL LOUISIANA. AT PRESENT, THE AFORMENTIONED WEATHER CONFIGURATION IS CHANGING, AS THE CYCLONIC SHEAR ZONE BEGINS TO FADE FROM VIEW. ON MONDAY, A SOUTHERLY AIRFLOW WILL BE EVOLVING AND DEEPENING. BY MONDAY AFTERNNOON, A SLANTWISE ASCENDING AIRSTREAM, ORIGINATING OVER THE CARIBBEAN, WILL BE FLOWING NORTHWARD SUBSEQUENTLY BRANCHING NEAR FREEPORT TEXAS. CONSEQUENTLY, AN ANTICYCLONIC ASCENDING AIRSTREAM, UPGLIDING OVER THE EXITING FRONTAL SURFACE, WILL BE PRESENT ACROSS THE FORECAST AREA. WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL BE THE RESULT. I DECIDED TO USE THE GFS QUANTATIVE PRECIPITATION FORECAST FIELDS TO DELINEATE MY RAIN AREAS. THIS GLOBAL FORECAST MODEL WILL MORE CLEARLY SEE THE INCOMING CARIBBEAN AIR (COMPARED TO REGIONAL MODELS). ALSO, I BELIEVE THAT THE MAJORITY OF THE RAINFALL WILL BE IN THE FORM OF LARGE-SCALE (OR GRID-SCALE) RAIN NOT CONVECTIVE (OR SUBGRID-SCALE) RAIN. CONSEQUENTLY, MY RAIN CHANCES WILL BE IN THE LIKELY CATEGORY DURING THE DAYTIME. TEMPERAURES WILL BE A CHALLENGE OVER THE NEXT FEW DAYS DUE IN PART TO THE CLOUD COVER. THE AFTERNOON READINGS WILL BE RUNNING A FEW DEGREES BELOW NORMAL. && .AVIATION... PATCHY FOG IS POSSIBLE IN THE WEE HOURS OF THE MORNING ESPECIALLY ACROSS SOUTHCENTRAL LOUISIANA. && .PRELIMINARY POINT TEMPS/POPS... KLCH 72 87 74 84 / 50 70 30 70 KBPT 72 88 74 83 / 50 70 40 70 KAEX 68 91 72 88 / 0 60 0 70 KLFT 72 88 74 87 / 50 70 0 70 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. TRARES &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 318 AM CDT SUN JUL 23 2006 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-241100- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 318 AM CDT SUN JUL 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A WEAK FRONT WILL MOVE SOUTH ACROSS CENTRAL LOUISIANA TODAY AND STALL ALONG THE I-10 CORRIDOR TONIGHT. THIS FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TODAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FRONT WILL STALL ACROSS SOUTHERN LOUISIANA TONIGHT AND DISSIPATE MONDAY AS SOUTHERLY FLOW RETURNS TO THE AREA. INCREASED MOISTURE FROM THE SOUTHERN GULF WILL INTERACT WITH A WEAKNESS ALOFT OVER TEXAS TO PROVIDE A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY. BY THURSDAY AND FOR THE REMAINDER OF THE WEEK...RAIN CHANCES WILL SETTLE BACK DOWN TO THE STANDARD SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 358 PM CDT SUN JUL 23 2006 LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-240300- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER- NEWTON-HARDIN-JEFFERSON-ORANGE- INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE... DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES... JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON... ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER... NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE 358 PM CDT SUN JUL 23 2006 ...SOAKING RAINS EXPECTED FOR THE FIRST HALF OF THE WEEK... SOUTHERLY WINDS WILL DEEPEN OVER THE WESTERN GULF OF MEXICO LATER THIS EVENING, CARRYING RICH CARIBBEAN AIR INTO SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. THIS INCOMING CARIBBEAN AIR WILL RIDE UP AND OVER THE RECENTLY-ARRIVED FRONT, GENERATING WIDESPREAD RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS. AREA-WIDE RAINFALL AMOUNTS BETWEEN 1/4 AND 1/2 INCH ARE POSSIBLE ON MONDAY, WITH LOCAL AMOUNTS FROM 2 TO 3 INCHES IN THE HEAVIER SHOWERS.
...TROPICAL FUNNEL CLOUDS POSSIBLE... **************IF A REPORT IS RECEIVED ADD THIS SECTION************* AT 457 PM...THE NATIONAL WEATHER SERVICE HAS RECEIVED A REPORT OF A FUNNEL CLOUD OVER WEST CENTRAL JEFFERSON COUNTY OF SOUTHEAST TEXAS. ******************************************************************* A VERY MOIST AND UNSTABLE TROPICAL AIRMASS IS IN PLACE ACROSS THE AREA. MEANWHILE...THE VERTICAL WIND PROFILE OVER THE AREA IS LIGHT AND VARIABLE. THESE CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TROPICAL FUNNEL CLOUDS...ESPECIALLY WHERE RAIN COOLED BOUNDARIES...KNOWN AS OUTFLOW BOUNDARIES...AND THE SEABREEZE COLLIDE. THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT REACH THE GROUND. IF THE FUNNEL CLOUD BECOMES MORE SEVERE AND REACHES THE GROUND...MINOR DAMAGE MAY OCCUR...AND A TORNADO WARNING WILL LIKELY BE ISSUED. STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER SITUATION.
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520130.